Minnesota, 2013

Blizzard in Minnesota, March 18, 2013

March 18, 2013 · NWS ABR · 2 events in 2 counties and zones

A strong surface low pressure area moved across the region Sunday night through Monday evening bringing 2 to 3 inches of snowfall along with very strong northwest winds. The new snowfall along with sustained winds of 25 to 35 mph with gusts to near 60 mph caused blizzard conditions across west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moved across the region Sunday night through Monday evening bringing 2 to 3 inches of snowfall along with very strong northwest winds. The new snowfall along with sustained winds of 25 to 35 mph with gusts to near 60 mph caused blizzard conditions across west central Minnesota. Some snowfall amounts included; 2 inches at Wheaton; and 3 inches at Artichoke Lake and Browns Valley. The snowfall began between 5 and 7 pm on the 17th and ended around 10 pm on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 18, 3:23 AM CST, 37 minutes earlier.

Area forecast discussion, Mar 18, 3:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON MAR 18 2013

.SHORT TERM...THROUGH WEDNESDAY

DESPITE WIND GUSTS NEARING 60MPH...TEMPERATURES IN THE MID 30S AND
POOR SNOW CONDITION RESULTED IN MINIMAL REDUCTIONS TO VISIBILITY.
FARTHER EAST...WILL SEE BETTER CHANCE FOR SNOW AS LOW LEVEL
MOISTURE IMPACTS THE SISSETON HILLS REGION. THEREFORE WILL LEAVE
HEADLINES IN THAT AREA ALONE AND DOWNGRADE TO A WIND ADVISORY FOR
THE JAMES VALLEY AND POINTS WEST. BUFKIT PROFILES SUGGEST SOME
DAYTIME HEATING IN COLD ADVECTION WILL LEAD TO DESTABILIZED
SOUNDINGS IN THE LOWEST 3KFT. WILL NEED TO WATCH FOR REDEVELOPMENT
OF SCATTERED SNOW SHOWERS...THOUGH ONLY EXPECT ISOLATED POCKETS OF
REDUCED VISIBILITY DUE TO THE LACK OF RECENT SNOW. AS FOR
WINDS...BEST PRESSURE RISES WILL ALSO CONTINUE TO PASS EAST SO
WINDS HAVE BEEN ON A DOWNWARD TREND WEST OF THE SISSETON
HILLS...THOUGH GRADIENT WINDS WILL KEEP US UNDER WIND ADVISORY
CRITERIA THROUGH MID TO LATE AFTERNOON. SURFACE HIGH PRESSURE
MOVES OVER CENTRAL SOUTH DAKOTA BY THIS EVENING...WITH IDEAL
RADIATION CONDITIONS SETTING UP. FARTHER EAST...STRATUS MAY LINGER
INTO THE AM HOURS. WITH SURFACE HIGH DIPPING SOUTH
TUESDAY...STRATUS EMBEDDED IN ARCTIC AIR BEING DEPICTED IN BUFKIT
SOUNDINGS MAY ALSO BRING SOME LIGHT PRECIPITATION TO THE
AREA...THOUGH SEEING RELATIVELY LITTLE LIFT SO WILL LABEL AS
FLURRIES FOR NOW. H85 TEMPERATURES BOTTOM OUT AT -17C AS ANOTHER
BUBBLE HIGH MOVES OVERHEAD WEDNESDAY AM...RESULTING IN ANOTHER
NIGHT WITH TEMPERATURES SOME 20 TO 30 DEGREES BELOW NORMAL.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
NO CHANGES PLANNED TO THE EXTENDED. STILL MAINTAINING SOME LOW END
PROBABILITIES FOR LIGHT SNOW MAINLY DURING THE THURSDAY/THURSDAY
NIGHT TIMEFRAME ACROSS THE WESTERN HALF OF FORECAST ZONES...WITH
POPS DWINDLING THEREAFTER INTO FRIDAY. THE REMAINDER OF THE
EXTENDED IS DRY RIGHT NOW WHILE UPPER LEVEL STEERING FLOW APPEARS
TO STILL BE TRENDING RATHER WEAK/DIFFUSE ALOFT OVER THIS AREA NEXT
WEEKEND. AND...MODELS ARE CONTINUING TO PURPORT A COLDER THAN
NORMAL AIRMASS WILL BE IN PLACE OVER THE NORTHERN PLAINS FROM
MID-WEEK THROUGH THE WEEKEND...ALTHOUGH THERE MAY BE A SKOSH OF
TEMPERATURE MODERATION BY THE TIME SATURDAY AND SUNDAY ROLLS
AROUND.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/IFR CONDITIONS WILL CONTINUE AT KABR/KATY/KMBG
THROUGH MONDAY. SNOW SHOWERS COMBINED WITH STRONG WINDS BOTH FROM
THE SOUTHEAST AND THEN NORTHWEST WILL PROMOTE LOW VISIBILITY
ACROSS THE NORTHERN TERMINALS THROUGH MONDAY WHERE VSBY MAY GET
DOWN TO LOWER THAN 1/4 MILE DUE TO LIGHT SNOW AND BLOWING SNOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-
     POTTER-STANLEY-SULLY-WALWORTH.

     BLIZZARD WARNING UNTIL 10 PM CDT THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BROWN-EDMUNDS-
     FAULK-MCPHERSON-SPINK.

MN...BLIZZARD WARNING UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 18, 3:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT MON MAR 18 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CDT MON MAR 18 2013 /322 AM MDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS WILL CONTINUE TO PROGRESS EAST THIS
MORNING...HOWEVER THE MAJORITY OF SNOW SHOWERS WILL NOW BE
CONFINED TO THE SISSETON HILLS REGION AND WESTERN MINNESOTA. SNOW
WILL CONTINUE TO PROCEED EAST TODAY...WITH WINDS GRADUALLY
SUBSIDING LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY COLD AIR IS EXPECTED TO RESIDE ACROSS THE REGION
THROUGHOUT THE WEEK. MORNING TEMPERATURES WILL ROUTINELY FALL SOME
10 TO 20 DEGREES BELOW NORMAL...AND AS MUCH AS 30 DEGREES BELOW
NORMAL FOR WEDNESDAY MORNING...WHICH REPRESENTS THE PEAK OF THE
COLD AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Mar 18, 12:58 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 AM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     NON-TSTM WND GST ABERDEEN                45.47N  98.48W
03/18/2013  M58 MPH          BROWN              SD   ASOS

            ASOS PEAK WIND OF 58 MPH AT 154 AM

&&

EVENT NUMBER ABR1300252

CONNELLY
Local storm report, Mar 18, 1:00 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
200 AM CDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
03/18/2013  M58 MPH          CORSON             SD   MESONET

            REPORTED AT RAWS STATION GRRS2

&&

IRIS SYSTEM
Local storm report, Mar 18, 1:13 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
213 AM CDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     NON-TSTM WND GST 5 S RICHMOND LAKE REC AR45.47N 98.62W
03/18/2013  M58 MPH          BROWN              SD   MESONET

            REPORTED AT APRSWXNET STATION EW2245

&&

IRIS SYSTEM
Local storm report, Mar 18, 3:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT MON MAR 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     NON-TSTM WND GST 1 WNW SUMMIT            45.31N 97.05W
03/18/2013  M58 MPH          ROBERTS            SD   MESONET

            REPORTED AT MESOWEST STATION SD007

&&

IRIS SYSTEM
Local storm report, Mar 18, 3:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     BLIZZARD         SUMMIT                  45.30N  97.04W
03/17/2013                   GRANT              SD   PUBLIC

            COFFEE CUP EMPLOYEE REPORTS BLIZZARD CONDITIONS OFF AND
            ON ALL NIGHT. ESTIMATES WINDS HAVE PEAKED AT 60MPH AS OF
            430 AM AND IS A COMPLETE WHITEOUT.

&&

EVENT NUMBER ABR1300253

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
March 18, 4:00 AM CST to 9:00 PM CST
Where
Big Stone forecast zone
Reported by
Public
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
March 18, 4:00 AM CST to 9:00 PM CST
Where
Traverse forecast zone
Reported by
Public
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438040, 438041.